Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 178, NWS Dodge City, KS

July 3, 1995Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 3, 1995, 7:26 PM CDT for Trego County, Kansas. It was in force for 64 min.

The area

The counties it named.

The facts

Issued
Jul 3, 1995, 7:26 PM CDT (00:26 UTC)
Expired
Jul 3, 1995, 8:30 PM CDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2320 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 040025 RRA
SVRDDC
KSC195-040130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
726 PM CDT MON JUL 3 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL KANSAS
 
   ...TREGO COUNTY
 
AT 720 PM CDT DOPPLER RADAR SHOWED A LARGE SEVERE THUNDERSTORM 12 MILES
WEST TO SOUTHWEST OF WAKEENEY MOVING EAST AT 20 MPH.
 
THE SEVERE THUNDERSTORM WILL MOVE TO COLLYER BY 730 PM AND THEN NEAR
VODA BY 745 PM...THEN TO NEAR WAKEENEY BY 815 PM. HAIL UP TO ONE INCH
IN DIAMETER AND TORRENTIAL RAINFALL CAN BE EXPECTED.
 
IF YOU LIVE IN COLL2YER OR VODA TAKE SHELTER IMMEDIATELEY.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:53 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 3, 3:53 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT MON JUL 3 1995

TSTMS STRTG TO FIRE OVER NWRN KS AND SERN CO.  ADAP COMPOSITE SHOWING
SFC BASE LI`S TO -11 OVER SWRN KS.  MOCON AXIS IS ALONG KS/CO BORDER AND
STGST LOW LVL THTA ADVN BULLSEYE OVER OK PHNDL SOUTH OF EHA.  TSTMS SHULD
CONT TO DVLP IN THIS AREA.  PROFILERS SHOWING SRLY WINDS INCRG IN DEPTH
AT HVL.  PROF HODOGRAPH INDCTNG HELICITY VALUES HAVE SETTLED DWN TO
AOB 50 M2S2 WITH BETTER VALUES FURTHER EAST.  CNSDRG INSTAB WILL NEED TO
MENTN POSS SVR STRMS IN EVE.  CLD FNT TO MOVE INTO AREA LATER TNGT AND
THRU AREA ON TUE.  COOLER AIRMSS BEHIND FNT COMBD WITH WRAPAROUND CLDS
AND PRECIP SHOULD KEEP TMPS DOWN INTO THE UPPER 70S OVER WRN PTNS AREA.

GERARD

In the hours before

Special weather statement, Jul 3, 4:14 PM CDT, 3 hours 12 minutes before
KSZ074-032145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
414 PM CDT MON JUL 3 1995

AT 412 PM CDT...DOPPLER RADAR INDICATED THE THUNDERSTORM LOCATED NEAR
BIG BOW HAS WEAKENED BELOW SEVERE LEVELS. LOCAL LAW ENFORCEMENT OFFICIAL
REPORTED HAIL UP 1 INCH WITH THIS STORM AT 358 PM NEAR BIG BOW.  THE
WARNING FOR EASTERN STANTON WILL BE ALLOWED TO EXPIRE. A SEVERE
THUNDERSTORM WARNING CONTINUES FOR NORTHERN STANTON UNTIL 500 PM CDT.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.

&
Special weather statement, Jul 3, 4:16 PM CDT, 3 hours 10 minutes before
KSZ074-032145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
414 PM CDT MON JUL 3 1995

AT 412 PM CDT...DOPPLER RADAR INDICATED THE THUNDERSTORM LOCATED NEAR
BIG BOW HAS WEAKENED BELOW SEVERE LEVELS. LOCAL LAW ENFORCEMENT OFFICIAL
REPORTED HAIL UP 1 INCH WITH THIS STORM AT 358 PM NEAR BIG BOW.  THE
WARNING FOR EASTERN STANTON WILL BE ALLOWED TO EXPIRE. A SEVERE
THUNDERSTORM WARNING CONTINUES FOR NORTHERN STANTON UNTIL 500 PM CDT.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.

&
Special weather statement, Jul 3, 4:30 PM CDT, 2 hours 56 minutes before
KSZ074-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
430 PM CDT MON JUL 3 1995

AT 430 PM CDT...DOPPLER RADAR INDICATED THE SEVERE THUNDERSTORM IN
NORTHERN STANTON WAS LOCATED 8 MILES NORTH OF JOHNSON NEAR HIGHWAY 27.
THE STORM WAS MOVING NORTHEAST AT 15 MPH. THE STORM WILL CONTINUE ACROSS
OPEN FARMLAND AND HAIL UP TO THE SIZE OF GOLFBALLS CAN BE EXPECTED WITH
THIS STORM ALONG WITH HEAVY RAIN AND POSSIBLE HIGH WINDS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
Special weather statement, Jul 3, 4:31 PM CDT, 2 hours 55 minutes before
KSZ074-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
430 PM CDT MON JUL 3 1995

AT 430 PM CDT...DOPPLER RADAR INDICATED THE SEVERE THUNDERSTORM IN
NORTHERN STANTON WAS LOCATED 8 MILES NORTH OF JOHNSON NEAR HIGHWAY 27.
THE STORM WAS MOVING NORTHEAST AT 15 MPH. THE STORM WILL CONTINUE ACROSS
OPEN FARMLAND AND HAIL UP TO THE SIZE OF GOLFBALLS CAN BE EXPECTED WITH
THIS STORM ALONG WITH HEAVY RAIN AND POSSIBLE HIGH WINDS.
 4

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:21 PM CDTSevere Thunderstorm WarningDDCEllis69 min
Jul 3, 8:21 PM CDTSevere Thunderstorm WarningDDCRush31 min
Jul 3, 8:46 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny29 min
Jul 3, 9:56 PM CDTSevere Thunderstorm WarningDDCMeade, Seward24 min
Jul 4, 12:11 AM CDTSevere Thunderstorm WarningDDCBarber, Pratt21 min
Jul 4, 4:16 PM CDTSevere Thunderstorm WarningDDCGrant44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.